Kansas, 2007

High Wind in Kansas, April 11, 2007

April 11, 2007 · NWS DDC · 1 event in 1 county or zone

Non thunderstorm high wind gusts impacted parts of Finney county.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Non thunderstorm high wind gusts impacted parts of Finney county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Apr 11, 2:37 PM CST, 8 minutes earlier.

Area forecast discussion, Apr 11, 2:37 PM CST, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
337 PM CDT WED APR 11 2007

.DISCUSSION...

DAYS 1-2...

THE MAIN FORECAST DECISION FOR THIS FORECAST CYCLE CENTERED AROUND
HOW FAR SOUTH TO GO WITH THE WATCH ON FRIDAY.

THE LATEST RUNS OF THE NAM...GFS AND UKMET ARE DIVERGING.  THE GFS
AND NAM ARE CLOSE ON BRINGING THE SNOW INTO OUR NORTHWESTERN CWA
EARLY FRIDAY...PERHAPS AS EARLY AS 12Z.  THE UMKET WOULD BE EVEN
SLOWER.  HOWEVER...BOTH THE GFS AND NAM ARE NEARLY THE SAME WITH
TARGETING OUR NORTHERN 1/2 CWA FRIDAY AFTERNOON WITH SOME HEAVY...
WET SNOW.  SINCE WE WILL HAVE RAIN AND THUNDERSTORMS AHEAD OF THE
SNOW...THE ACCUMULATION WILL BE SLOW TO START.  IF WE SEE SNOWFALL
RATES AS HIGH AS 1 TO 2 INCHES PER HOUR...THEN THIS SNOW COULD
EASILY OVERTAKE THE WARMER SOIL CONDITIONS TO START ACCUMULATION
FAST. THEREFORE...TEND TO LEAN MORE TOWARD THE GFS SOLUTION AND
BRING SNOW IN OUR NW FRIDAY MORNING...PERHAPS 2 INCHES.  THEN
SPREAD THE SNOW FARTHER TO THE SOUTHEAST AND INTRODUCE THE SNOW IN
DDC BY 18Z AND AFTER.  THE LOW AND MID LEVEL FLOW WILL ALLOW FOR
DEEP MOISTURE AND SOME HEAVY SNOW BANDING MAINLY FRIDAY AFTERNOON.

EXPANDED THE WINTER STORM WATCH A ROW OF COUNTIES TO THE SOUTH...
GOING 3 TO 5 INCHES OF SNOWFALL FOR MAINLY IN THE AFTERNOON.
NORTHEAST WINDS AT 20 TO 30 MPH WILL CAUSE THIS WET SNOW TO STICK
FAST AND EASILY TO TREES...POWER LINES AND EVENTUALLY SOME ROADS.
FARTHER TO THE NORTH NEAR THE I-70 CORRIDOR...EXPECT THE SNOW AND
HEAVY BLOWING SNOW TO START EVEN EARLIER...FRIDAY MORNING...AND
THUS WILL GO WITH 5 TO 6 INCHES WITH POTENTIALLY HIGHER AMOUNTS.
THE WINDS WILL BLOW AND DRIFT THE SNOW THERE...ADDING TO THE TRAVEL
PROBLEMS. WILL HAVE TO SEE HOW ALL THIS WORKS OUT...AND LATER
SHIFTS CAN SURELY UPDATE THE WATCH AND FORECAST AS NEEDED.

IN THE NEARER TERM...GOING PRETTY MUCH WITH WHAT I INHERITED.  THE
QPF SEEMED A LITTLE ON THE HIGH SIDE THURSDAY NIGHT AND FRIDAY...SO
TWEAKED THESE GRIDS DOWNWARD.  TEMPERATURES WILL BE HARD TO
FORECAST...BUT SEE A MILD NIGHT TONIGHT WITH LOWS FROM 34  AT HYS TO
41 AT EHA.  CLOUD WILL BE ON THE INCREASE ON THURSDAY SO HIGHS IN
THE 50 TO 57 DEGREE RANGE SEEM REASONABLE.  LOWS ON THURSDAY NIGHT
SHOULD BE NEAR OR SLIGHTLY ABOVE TONIGHTS LOW TEMP FIGURES.  DO
NOT SEE MUCH WARMING AT ALL ON FRIDAY...PERHAPS 3 DEGREES IN THE
NORTH TO 5-6 DEGREES IN THE SOUTHEAST.

DAYS 3-7...

THE ECMWF/CANADIAN MODELS WERE USED FOR THIS FCST CYCLE.
THE UPPER SYSTEM WILL BE PULLING AWAY FROM WESTERN KS
FRIDAY NIGHT INTO SATURDAY MORNING. THIS SYSTEM WILL BE
WEAKENING AS IT PASSES SO WRAPAROUND HEAVY SNOWS ARE NOT
LIKELY. THE HEAVY SNOW WILL BE MAINLY CONFINED TO THE STRONG
WARM ADVECTION PATTERN BEFORE 03Z SAT.

THE NEXT SYSTEM DUE INTO KANSAS BY THE TUE-WED TIME FRAME WILL BE
STARVED FOR MOISTURE. BUT A FEW SHOWERS WILL BE POSSIBLE,
ESPECIALLY IF THE SYSTEM SLOWS DOWN AND WALLOWS OVER CO/NM
FOR A COUPLE OF DAYS.

MAXES SATURDAY WILL BE HELD DOWN BY SNOW OVER FROM DDC NORTH.
SO I RANGED MAXES FROM 42 NW TO 50 AT P28. TEMPS IN THE EXTENDED
WILL BE NEAR CLIMATOLOGICAL VALUES SINCE STRONG DOWNSLOPE AND
CANADIAN AIR WILL BE ABSENT.

&&

.AVIATION...

VFR CONDITIONS WILL PERSIST THROUGH 24 HOURS. A FEW SHOWERS
AND THUNDERSTORMS WILL CONTINUE THROUGH 5 PM OR UNTIL WE LOSE
SFC HEATING BUT THESE ARE NOT EXPECTED TO REDUCE VISIBILITIES
VERY MUCH.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  38  52  37  42 /   0   0  90  90
GCK  37  54  35  37 /   0   0  90  90
EHA  41  57  40  43 /   0   0  90  90
LBL  40  57  41  45 /   0   0  90  90
HYS  34  50  36  39 /   0  10 100  90
P28  40  53  44  47 /   0   0  90  90

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WATCH FROM FRIDAY MORNING THROUGH SATURDAY MORNING
FOR KSZ046-061>066-077>079.

WINTER STORM WATCH FROM FRIDAY MORNING THROUGH FRIDAY EVENING
FOR KSZ030-031-043>045.

&&

FN12/24/24
Hazardous weather outlook, Apr 11, 4:03 AM CST, 10 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
503 AM CDT WED APR 11 2007

KSZ046-061>066-074>081-084>090-121015-
RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-PAWNEE-STAFFORD-STANTON-
GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-PRATT-MORTON-STEVENS-SEWARD-
MEADE-CLARK-COMANCHE-BARBER-
503 AM CDT WED APR 11 2007 /403 AM MDT WED APR 11 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS AND SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A COLD FRONT WILL STALL OUT SOUTH OF THE OKLAHOMA BORDER LATE
THURDAY. BY FRIDAY A STRONG UPPER LEVEL STORM SYSTEM WILL MOVE
OUT OF THE DESERT SOUTHWEST INTO THE TEXAS PANHANDLE. AS THIS
STORM SYSTEM MOVES INTO THE TEXAS PANHANDLE STRONG WINDS WILL
DEVELOP OVER SOUTHWEST KANSAS AS AN AREA OF LOW PRESSURE DEVELOPS
ALONG THE COLD FRONT. NORTH OF THIS AREA OF LOW PRESSURE RAIN WILL
CHANGE OVER TO SNOW DURING THE AFTERNOON ON FRIDAY. ALTHOUGH
SIGNIFICANT SNOW ACCUMULATIONS IS NOT EXPECTED THE COMBINATION OF
SNOWFALL AND STRONG GUSTY WINDS WILL RESULT IN REDUCED
VISIBILITIES FROM BLOWING SNOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

KSZ030-031-043>045-121015-
TREGO-ELLIS-SCOTT-LANE-NESS-
503 AM CDT WED APR 11 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS
AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

A COLD FRONT WILL STALL OUT SOUTH OF THE OKLAHOMA BORDER LATE
THUR DAY. BY FRIDAY A STRONG UPPER LEVEL STORM SYSTEM WILL MOVE OUT
OF THE DESERT SOUTHWEST INTO THE TEXAS PANHANDLE. AS THIS STORM
SYSTEM MOVES INTO THE TEXAS PANHANDLE STRONG WINDS WILL DEVELOP
OVER SOUTHWEST KANSAS AS AN AREA OF LOW PRESSURE DEVELOPS ALONG
THE COLD FRONT. NORTH OF THIS AREA OF LOW PRESSURE SNOW IS
EXPECTED DEVELOP DURING THE EARLY MORNING HOURS AND CONTINUE
THROUGHOUT THE DAY. AT THIS TIME IT APPEARS 3 TO 5 INCHES WILL BE
LIKELY IN MANY LOCATIONS BUT A FEW AREAS MAY RECEIVE IN EXCESS OF 6
INCHES. BLOWING AND DRIFTING SNOW WILL ALSO BE POSSIBLE FRIDAY AS
GUSTY NORTHEAST WINDS INCREASE INTO THE 15 TO 25 MPH RANGE WHICH
MAY PRODUCE NEAR BLIZZARD CONDITIONS. AS A RESULT A WINTER STORM
WATCH HAS BE ISSUED FOR FRIDAY.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Finney

When
April 11, 2:45 PM CST
Where
Finney forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
38.044, -100.737 (the zone’s center; the record gives no point)

A 59 mph wind gust was measured at the Garden City airport.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2007Every state in 2007This day in weather historyWarnings in Kansas, April 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 30036.